Alert archive / Kansas / Wind Advisories in 2018

Wind Advisory 17, NWS Wichita, KS

April 28, 20185 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 28, 2018, 3:39 PM CDT for 5 counties in Kansas. It took effect at Apr 29, 2018, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2018, 3:39 PM CDT (20:39 UTC)
In effect from
Apr 29, 2018, 12:00 PM CDT
Expired
Apr 29, 2018, 8:00 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2377 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WWUS73 KICT 282039
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
339 PM CDT Sat Apr 28 2018


KSZ032-033-047-048-050-291045-
/O.NEW.KICT.WI.Y.0017.180429T1700Z-180430T0100Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, and Sterling
339 PM CDT Sat Apr 28 2018

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM CDT SUNDAY...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from noon to 8 PM CDT Sunday.

* Winds...around 30 mph with gusts up to 45 mph.

* Timing...Sunday afternoon and early evening.

* Impacts...Driving maybe difficult, especially for high profile
  vehicles on Interstate 70. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

Lawson
4 follow-up statements
332 
WWUS73 KICT 290410
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1110 PM CDT Sat Apr 28 2018

KSZ032-033-047-048-050-291815-
/O.CON.KICT.WI.Y.0017.180429T1700Z-180430T0100Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, and Sterling
1110 PM CDT Sat Apr 28 2018

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM CDT SUNDAY...

* Winds...South 25 to 30 mph with gusts up to 45 mph.

* Timing...Sunday afternoon and early evening.

* Impacts...Driving maybe difficult, especially for high profile 
  vehicles on Interstate 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

Ketcham
663 
WWUS73 KICT 290854
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
354 AM CDT Sun Apr 29 2018

KSZ032-033-047-048-050-292300-
/O.NEW.KICT.WI.Y.0018.180430T1500Z-180501T0600Z/
/O.CON.KICT.WI.Y.0017.180429T1700Z-180430T0100Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, and Sterling
354 AM CDT Sun Apr 29 2018

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 10 AM MONDAY TO 1 AM CDT
TUESDAY...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from 10 AM Monday to 1 AM CDT
Tuesday.

* Winds...On Sunday, south 25 to 30mph with gusts up to 45mph. On Monday,
  south 25 to 35 mph with gusts near 45 mph or slightly higher 
  possible.

* Timing...Sunday afternoon and early evening, and again Monday
  morning through Monday night.

* Impacts...Driving maybe difficult, especially for high profile 
  vehicles on Interstate 70. Loose items may blow if unsecured.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

KSZ049-051>053-067>070-082-083-292300-
/O.NEW.KICT.WI.Y.0018.180430T1500Z-180501T0600Z/
Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Kingman-Sedgwick-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, 
El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman,
Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita
354 AM CDT Sun Apr 29 2018

...WIND ADVISORY IN EFFECT FROM 10 AM MONDAY TO 1 AM CDT
TUESDAY...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from 10 AM Monday to 1 AM CDT
Tuesday.

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Timing...Monday morning through Monday night.

* Impacts...Driving maybe difficult, especially for high profile
  vehicles on Interstate 70. Loose items may blow if unsecured.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

Vaughan
455 
WWUS73 KICT 292026
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
326 PM CDT Sun Apr 29 2018


KSZ032-033-047-048-050-301030-
/O.CON.KICT.WI.Y.0017.000000T0000Z-180430T0100Z/
/O.CON.KICT.WI.Y.0018.180430T1500Z-180501T0600Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, and Sterling
326 PM CDT Sun Apr 29 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MONDAY TO 1 AM CDT
TUESDAY...

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Timing...early this evening, and again Monday. 

* Impacts...Driving maybe difficult, especially for high profile
  vehicles on Interstate 70. Be sure to secure loose outdoor
  items. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

KSZ049-051>053-067>070-082-083-301030-
/O.CON.KICT.WI.Y.0018.180430T1500Z-180501T0600Z/
Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Kingman-Sedgwick-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, 
El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman,
Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita
326 PM CDT Sun Apr 29 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MONDAY TO 1 AM CDT
TUESDAY...

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Timing...Monday morning through Monday night.

* Impacts...Driving maybe difficult, especially for high profile
  vehicles on east west roads such as Interstate 70 and Highway
  400. Be sure to secure loose outdoor items. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

Lawson
208 
WWUS73 KICT 300101
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
801 PM CDT Sun Apr 29 2018

KSZ032-033-047-048-050-301515-
/O.EXP.KICT.WI.Y.0017.000000T0000Z-180430T0100Z/
/O.CON.KICT.WI.Y.0018.180430T1500Z-180501T0600Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, and Sterling
801 PM CDT Sun Apr 29 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MONDAY TO 1 AM CDT
TUESDAY...
...WIND ADVISORY HAS EXPIRED FOR THIS EVENING...

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Timing...Monday morning and Monday afternoon. 

* Impacts...Driving maybe difficult, especially for high profile 
  vehicles on Interstate 70. Be sure to secure loose outdoor 
  items.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

KSZ049-051>053-067>070-082-083-301515-
/O.CON.KICT.WI.Y.0018.180430T1500Z-180501T0600Z/
Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Kingman-Sedgwick-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, 
El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman,
Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita
801 PM CDT Sun Apr 29 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MONDAY TO 1 AM CDT
TUESDAY...

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Timing...Monday morning through Monday night.

* Impacts...Driving maybe difficult, especially for high profile 
  vehicles on east west roads such as Interstate 70 and Highway 
  400. Be sure to secure loose outdoor items.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

Ketcham

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 28, 2:53 PM CDT, 46 minutes earlier.

Area forecast discussion, Apr 28, 2:53 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
253 PM CDT Sat Apr 28 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 253 PM CDT Sat Apr 28 2018

Water vapor imagery shows the upper low coming on shore over the
Pacific NW with upper ridging about to move out of the Rockies and
into the high Plains. At the surface, a cold front extends from
northern AR into far sw KS.

Models have remained consistent the last several days in lifting a
piece of energy out of the Desert Southwest and into the central
Plains late tonight into Sun morning. As this occurs, decent mid
level theta-e advection sets up along and northeast of a tight mid
level baroclinic zone. While it's not out of the question to see
some iso thunder with this activity over central KS, not expecting
anything strong or severe. Return flow will start to get going on
Sun as lee troughing continues to deepen with south winds
expected to be even stronger on Mon. Will run with a wind advisory
Sun afternoon for a few central KS counties with another wind
advisory eventually needed Mon for a much larger area.

One upper impulse will be lifting over western Nebraska on Mon
night while a much more robust piece of energy will be approaching
the southern CA coast. Strong return flow will keep strong
moisture advection in place across the Plains and by Tue
afternoon, a dryline will extend from west-central KS down into
western OK. Meanwhile, a cold front will extend through eastern
Nebraska into central KS. With lack of large scale forcing, will
likely take an area of enhanced convergence along of the
boundaries to get a storm to develop late Tue afternoon/Tue
evening. At this time, feel the best surface convergence will be
near the triple point over central KS. So while not expecting
widespread severe storms Tue, can't rule out a few storms. Will be
plenty of instability and shear to get supercells along both the
dryline and synoptic front.

.LONG TERM...(Wednesday through Saturday)
Issued at 253 PM CDT Sat Apr 28 2018

Stronger mid/upper flow will move out across the southern/central
Plains for Wed as the main upper impulse slides over the Desert
Southwest. Meanwhile, low level moisture will continue to pump
into the region with mid 60 dewpoints a good bet by Wed afternoon.
Once again, expecting a triple point to be located somewhere over
west-central KS by Wed afternoon with the dryline extending
into western OK. Currently expecting more widespread storms along
the dryline/warm front Wed due to less capping, better large scale
forcing and richer low level moisture. 0-6km shear will be in the
50 to 60kt range with CAPE in the 2500-3000J/kg range. Low level
shear isn't that impressive until surface flow starts to back
closer to sunset as low level jet increases. Deep layer shear
looks to be normal to the dryline which should keep anything that
develops along it fairly isolated which should minimize storm
interaction and increase tornado potential, especially toward
evening.

Also seems to be some model agreement now that much of eastern KS
will be in play for severe storms Thu afternoon and evening as
the front appears slower to push east. Of course, much of that
will be dictated by how Wed evening storms modify the environment,
but think it's at least worth a mention at this point. So we
could be looking at a 3 day severe weather event across the
Plains.

Cold front will push well south of the area for Fri and Sat as
high pressure settles over the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1225 PM CDT Sat Apr 28 2018

There are a couple of highlights for the next 24 hours:
thunderstorms, wind shear and winds. The impacted areas would be
central Kansas (KRSL, KGBD and KSLN). Vicinity thunderstorms were
brought in around 6Z. Timing may need to be adjusted forward
(later) in time depending on the movement of the wave. The window
of time could be until near 12Z. Coverage appears to be best
represented in vicinity wording. Models are suggesting wind shear
for KGBD and KRSL for a few hours overnight. Thus this was
inserted for this issuance.

Winds will pick up on Sunday with an approaching system. The next
issuance may include even stronger speeds and respective gusts in
the afternoon for all but possibly KCNU. KICT and KCNU are
anticipated to stay out of most of the activity and will remain
VFR.

&&

.FIRE WEATHER...
Issued at 253 PM CDT Sat Apr 28 2018

Fire danger concerns will return to the area Sun and especially
Mon.

South winds will be on the increase for Sun and especially Mon.
For Sun, we are looking at south/southeast winds sustained around
30 mph with gusts to 40 mph for areas generally west of I-135. For
Mon, we should see widespread south winds in the 30-35 mph range
with gusts 40-45 mph. This will elevate the grassland fire danger
into the very high category for areas west of I-135 Sun afternoon
and for most of the area Mon afternoon. Grasses starting to green
up and higher RH values will keep the grassland fire danger from
getting into the extreme category.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  51  77  60 /   0  10  10   0
Hutchinson      74  50  77  60 /   0  20  10   0
Newton          71  49  76  59 /   0  10  10   0
ElDorado        72  49  76  59 /   0  10  10   0
Winfield-KWLD   75  51  77  59 /   0  10   0   0
Russell         73  50  80  61 /   0  30  10  10
Great Bend      73  51  81  60 /   0  20  10  10
Salina          72  50  79  61 /   0  20  20  10
McPherson       72  50  77  60 /   0  20  20   0
Coffeyville     73  48  75  57 /   0  10   0   0
Chanute         70  46  73  56 /   0  10  10   0
Iola            69  45  73  56 /   0  10  10   0
Parsons-KPPF    72  47  75  57 /   0  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM to 8 PM CDT Sunday for KSZ032-033-047-
048-050.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...VJP
FIRE WEATHER...RBL
Hazardous weather outlook, Apr 28, 5:28 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
528 AM CDT Sat Apr 28 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
528 AM CDT Sat Apr 28 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very high grassland fire danger is likely in central and south
central Kansas during the afternoon hours on Sunday. All of the
area
can expect very high grassland fire danger on Monday, with central
and south central Kansas keeping very high fire danger on Tuesday.

Isolated severe storms will be possible across the area on Tuesday.
Severe storms are expected to be more widespread on Wednesday for
most of the area. Some severe storms may linger into Thursday,
particularly for south central and southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Wind Advisories in Kansas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.